Ask The Doctor: COVID-19 in People with MS
By Dr. Barry A. Hendin
MSAA’s Chief Medical Officer
Q: What is COVID-19 and how might I be affected because of my MS?
A: COVID-19 is a highly contagious and potentially severe infection caused by a novel mutation in the common coronavirus. We are now in the midst of a global pandemic from that virus, and the United States has been particularly severely impacted.
The primary target of the virus has been the respiratory tract with the more severe cases developing pneumonia. Although many people experience mild disease or even have no symptoms, this can develop into severe illness leading to hospitalization and possibly death. More severe symptoms and poorer outcomes have been associated with increasing age and medical comorbidities, including chronic lung diseases, heart disease, cancer, poorly controlled diabetes, renal (kidney) failure, and smoking.
At the present time, there are no approved treatments for COVID-19, but many possible therapies are being investigated while we wait for a vaccination program. The Centers for Disease Control and Prevention (CDC) has recommended that all of us use common-sense protection such as hand washing, cleaning of our environment, using a face covering, social distancing, and isolation in place (when appropriate).
Having multiple sclerosis does not specifically increase the risk of catching or developing COVID-19, but for some people with MS, additional risks are associated with age and comorbidities, particularly if they have respiratory problems, swallowing issues, or immobility. People with MS have been particularly concerned regarding their disease-modifying therapies (DMTs). Although guidelines regarding DMTs have been somewhat inconsistent, there is general agreement that people should not stop their therapy, nor should they change their therapy, without consultation with their clinician.
Stopping some agents such as Gilenya® (fingolimod), Tysabri® (natalizumab), and Mayzent® (siponimod), may in fact be associated with worsening risks of relapse. Most guidelines have suggested delaying highly immunosuppressive therapies, such as Lemtrada® (alemtuzumab) and stem-cell therapies. The risk benefit ratios of each of our therapies should be considered before initiating new therapies in the era of COVID-19, but we still do not have enough evidence about specific risks of our agents regarding COVID-19.
A number of registries are currently underway in Europe and in the United States (CoviMS), which we hope will provide us with a more specific understanding of the risks of COVID-19 in MS and a better understanding of any specific risks that may be associated with individual disease-modifying therapies. In the meantime, it is wise to mind good health habits, including handwashing, face coverings, social distancing, and surface cleaning. It is reasonable to consider isolation in place, particularly if you are older, have comorbidities, or have significant immuno-suppression. Some doctor visits are now occurring telephonically and by video, and some MRI testing and blood work have been modified to reduce risk. Fortunately, we are learning rapidly and will be better able to address all of these issues in the months ahead.
Q: I was diagnosed with MS in 2015 and fell into a depression soon afterward. I gained about 30 pounds during a one-year span. In 2016, I decided that I needed to change things for the better and started to hit the gym daily as well as watch what I ate. Since that time, I lost all of the weight I gained and my MRIs don’t show any new disease activity. Of course, some days I go to the gym and can only do certain things, but I listen to my body and go anyway. Is going to a gym and eating right really the best medicine for MS?
A: Congratulations on your successful efforts to live better and healthier! Yes, exercise and diet play an important role in the outcomes for people with MS. While there is no single magic diet, taking Vitamin D and maintaining a normal weight, along with an appropriate exercise program, appear to reduce disability and to improve outcomes in people with MS.
Although these are important components of wellness in multiple sclerosis, they should be considered complements to the essential role of the disease-modifying therapies (DMTs). The DMTs reduce relapses and long-term disability; these should be a central component in the treatment for most people with MS. So, be sure to keep up the exercise and the healthy diet, but don’t neglect the importance of starting and staying on your DMT, as determined between you and your neurologist.
Q: I was recently diagnosed with MS. I will start taking Tecfidera once all the insurance details are done. Three weeks ago, I received steroid infusions for three days to treat a relapse. I also tested positive for the JC virus. I have some concerns and wanted to ask if Tecfidera is the best medication to take after testing positive for the JC virus.
In addition, I wanted to ask if Tecfidera can cause or increase fatigue. If so, is this a side effect of most of the MS medications?
A: We now have more than 20 approved brands and types of disease-modifying therapies (DMTs), and the best medication is the one that you and your clinician have collaboratively selected. Tecfidera® (dimethyl fumarate) is one of several excellent DMTs for people with relapsing forms of MS, including those who are JC virus positive as well as those who are JC virus negative. While individuals who are taking Tysabri® (natalizumab) are enrolled in a risk-mitigation program to reduce the risk of progressive multifocal leukoencephalopathy (PML), a rare but serious brain infection caused by the activation of the JC virus, several of the other DMTs have also been associated with infrequent cases of PML.
Just as a quick overview, symptoms of PML include weakness, vision loss, personality changes, and problems with coordination, walking, cognition, and speaking. While some of these symptoms can occur with MS and are not related to PML, patients and their care partners need to bring any concerns to their medical team, who can distinguish – through appropriate testing – if such symptoms are
While a serious concern, PML is far less common than the symptoms related to the MS-disease process. In most instances, the value of taking a DMT to reduce MS-disease activity and progression, greatly outweighs the very slight risk of developing PML. The important message, however, is for those receiving a DMT and those close to them to watch for the symptoms of PML and contact their healthcare professional immediately if any unusual symptoms arise.
With regard to fatigue, disease-modifying therapies such as Tecfidera, generally do not increase fatigue in people with multiple sclerosis. Fatigue is, however, the most common symptom of MS, and often continues despite DMTs. When experiencing fatigue, excluding other factors that may contribute to fatigue is important. Examples of contributing factors include poor sleep, insufficient exercise, and certain symptomatic medications, such as muscle relaxants.
Barry A. Hendin, MD, is a highly accomplished neurologist who specializes in MS. He is the chief medical officer for the Multiple Sclerosis Association of America (MSAA) and has spoken at several of MSAA’s educational programs. Dr. Hendin currently practices medicine at Phoenix Neurological Associates, Ltd., where he has been a neurologist for the past 45 years. He also holds the position of director of the Multiple Sclerosis Clinic at Banner University Medical Center and is a clinical professor of neurology at the University of Arizona Medical School.
Please submit your questions for Ask The Doctor via email to firstname.lastname@example.org